Tricyclic Antidepressant (TCA) Poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also  

    Key Points

    1. TCA poisoning can be fatal in relatively low doses
    2. Its serious effects include Cardiac instability including arrhythmias and reduced cardiac contractility and neurological instability including CNS depression and seizures
    3. Management is mainly supportive but alkalinisation with Sodium Bicarbonate may be needed  

    For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26

    Background

    Tricyclic antidepressants (TCA) are one of the common causes of a fatal drug overdose. They have a narrow therapeutic window so can be fatal at relatively lower doses and single tablet fatalities have been reported. Its most serious effects are cardiovascular and CNS instability. Patients have the potential to deteriorate quickly. Most poisoning presentations are from an acute ingestion; however chronic poisoning can also present acutely.

    Tricyclic Antidepressants have their toxic effects through action at 4 main receptors involving antagonism/inhibition at:

    • Central and peripheral acetylcholine receptors
    • α adrenergic receptors peripherally
    • Noradrenalin and serotonin reuptake
    • Fast sodium channels in myocardial cells  

    Tricyclic antidepressants 

    • Amitriptyline
    • Imipramine
    • Nortriptyline
    • Doxepin
    • Dothiepin
    • Clomipramine    

    Pharmacokinetics

    • Onset: Signs usually within an hour of ingestion and most within 6 hours, however can have unpredictable absorption and half-life due to the anticholinergic effect causing delayed gastrointestinal transit time
    • Following initial metabolism in the liver, TCA metabolites are renally excreted. Some metabolites have pharmacological activity equal to that of the parent drug eg. Desipramine, metabolite of imipramine

    If TCA poisoning is suspected, please seek senior advice and discuss with a toxicologist.  

    Patients requiring assessment

    • All patients with deliberate self-poisoning
    • Any symptomatic patient
    • Asymptomatic patients with underlying cardiac or neurological disease
    • Doses > 5 mg/kg in children should be referred to hospital  
    • Patients with Doses >10-15mg/kg should be intubated, ventilated and be given charcoal
    • Any patient whose developmental age is inconsistent with accidental poisoning as non-accidental poisoning should be considered.

    Risk Assessment

    History:

    • Intentional or accidental overdose
    • Amount ingested
    • Time of ingestion
    • Co-ingestants eg. Serotonin reuptake inhibitors may increase tricyclic levels in plasma and precipitate serotonin syndrome

    Exam:

    Symptoms based on toxidrome:

    • Myocardial Sodium channel antagonism: Reduced cardiac contractility and hypotension, widened QRS predisposing to VT and VF, Prolonged QT
    • Inhibition of noradrenalin and serotonin reuptake: CNS depression/coma, seizures
    • Anticholinergic: Sinus tachycardia, Vomiting, Blurred vision, Ataxia, Delirium, Urinary retention, Ileus
    • Antiadrenergic: Vasodilation  

    Investigations

    • TCA levels useful if diagnosis in doubt, not useful as a predictor of outcome
    • ECG on admission and repeated if abnormalities found: QRS >100ms associated with seizures, QRS>160ms associated with ventricular arrhythmias
    • Paracetamol level in case of co-ingestion
    • Glucose level if reduced GCS
    • Blood gas looking for acidosis

    Acute Management

    No antidote, treatment is supportive  

    1. Resuscitation

    Standard procedures and supportive care.

    Consider intubation early in reduced GCS.  

    2. Decontamination 

    Charcoal is generally contraindicated due to risk of aspiration however patients with ingestion of doses >10-15mg/kg should be given charcoal following intubation

    3. Specific Treatments:

    If QRS widened or Ventricular arrhythmia, commence alkalization with Sodium Bicarbonate bolus 2mmol/kg. Repeat boluses may be given in addition to consideration to intubation and hyperventilation to optimise pH to 7.5.

    Ongoing care and monitoring

    • Cardiac monitoring and regular ECGs
    • If altered conscious state, GCS <12, seizures, widened QRS or arrhythmia, contact ICU
    • Treat seizures with benzodiazepines, avoid phenytoin as it has sodium channel blockade activity
    • If Asymptomatic: Investigations as above, observe for 6 hours and discharge if ECG remains normal  

    When to admit/consult local paediatric team, or who/when to phone:

    Admission should be considered for

    • all adolescent patients with an intentional overdose,
    • symptomatic patients
    • those with an overdose in the presence of cardiovascular or neurological disease
    • those with co-ingestion of cardio depressant medications or MAO inhibitors.

    Patients with an intentional overdose should have a mental health review.  

    Contact Victorian Poisons Information Centre 131126 for advice  

    When to consider transfer to a tertiary centre

    Patient with significant CNS depression/seizures or any cardiovascular instability.
    Patient requiring care beyond the comfort level of the current hospital  

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge Criteria

    Normal GCS
    Normal ECG
    Period of observation for 6 hours if stable
    For deliberate ingestion, a risk assessment should indicate that the patient is at low risk of further self-harm in the discharge setting  

    Discharge information and follow-up

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning  

    Intentional self-harm: Referral to local mental health services e.g. Orygen Youth Health: 1800 888 320   

    Recreational poisoning: Referral to YoDAA, Victoria's Youth Drug and Alcohol Advice service: 1800 458 685  

    Last updated June 2017